bisoprolol and shortness of breath - British Heart Fou...

British Heart Foundation
19,681 members13,414 posts

bisoprolol and shortness of breath

kindred7
kindred7

Hello,

I am on bisprolol 2.5 mg for inappropriate sinus tachycardia, which was thought to have caused/exacerbated my shortness of breath (which was initially caused by severe anemia but persists despite normal Hb [but ferritin is low normal]) . The bisoprolol also brought down my diastolic BP which suddenly shot up a few weeks back.

A few days before I started the bisoprolol, I felt some relief in the shortness of breath. No idea why/how. I've been on the bisoprolol for 10 days now. While my heart rate (between 70 and 80) and BP are great, I am now having more shortness of breath than previously. I even have shortness of breath at rest sometimes.

For the past few days, every time I take a nap I wake up feeling suffocated and have palpitations. I am not gasping for breath, but I do wake up breathing faster and with a higher heart rate. I was concerned if this was symptom of heart failure, so I slept flat on my back last night without pillows. I didn't experience any shortness of breath or palpitations at night thankfully. My recent echo, nuclear stress test, chest x ray were all normal, and the only abnormality is the high heart rate caught on various ECGs and the holter.

I am wondering if bisoprolol has anything to do with the shortness of breath and the suffocating feeling during naps. It's working so well for my heart rate and the diastolic BP (which was said to have risen because of IST) that I don't want to go on another med asap. I also have t2 diabetes (well controlled, a1c of 4.9) that I can't use nonselective beta blockers as they raise BG. I was on HCTZ (diuretic) which did nothing to lower my heart rate, and my diastolic mostly remained high on it, plus it raised my fasting BG over which I like to keep tight control.

but yes, if you have had worsening/new shortness of breath on bisoprolol, please share your experience. thank you.

9 Replies
oldestnewest

Bisoprolol causes shortness of breath, runny nose, cold hands and feet, psoriasis, sweating, the list goes on.

kindred7
kindred7 in reply to Pippa1234

Does the shortness of breath get better, in your experience?

I’m on Bioprolol 5mg my nose is always running and exactly same symptoms as you have. Now I know at last what is causing this.

I’ve been on bisoprolol for 5 years. I’ve not experienced any serious shortness of breath. I’ve just accepted that I don’t have as much ‘puff’ as I used to have but that could be partly age related.

My only side affect is thinning of hair and feeling cold but I’m also on warfarin which can have also those same side effects.

I’m on bisoprolol for AF following a stroke so your symptoms may not be due to the tablets.

What dosage are you on?

Worth talking to your GP or nurse about it.

Hope you get it sorted.

Hi there, luckily my shortness of breath isn't serious as much as disruptive. And I have had it since my severe anemia (still have low ferritin and b12 so maybe they're involved) a few months back.

My cardiologist thinks the shortness of breath persists because of my inappropriate sinus tachycardia. The idea was the Bisoprolol would help it, as the heart rate would lower, but it hasn't it. My heart rate is great now, but I still have shortness of breath. It felt worse a few days back but has plateaued now. It's very possible the bisoprolol isn't worsening it, and my body is adjusting to it, but it also hasn't resolved the shortness of breath as the doctor was expecting despite the lowered heart rate.

I am on 2.5 mg. I was told to take up to 5 mg if my heart rate didn't fall below 90 on the 2.5 mg. But the 2.5 mg reduced it to 60s and 70s, and the full 5 mg dropped it to 50. I wasn't comfortable with that heart rate. So I stick with the 2.5 mg.

I'll discuss it with the Gp soon.

update: my shortness of breath has improved. it hasn't gone back to normal. but there was an increase in shortness of breath after i started bisoprolol, and now it has gone bakc down to how it was before i started the med.

kitzabella
kitzabella in reply to kindred7

how are you now? still experiencing SOB?

kindred7
kindred7 in reply to kitzabella

hey sorry i logged in after a while. no shortness of breath now. i am doing much better. i have some when i exercise, as in i am building up my exercise tolerance now. otherwise i am okay.

Hiya

On 7.5mg and doesnt 't give me shortness of breath , I did have it from the anti platelet ticagelor for a few week and when I had a water tablet post op .

You may also like...